Q. I started taking 10 mg of Zocor (simvastatin) four years ago.
At that time I was in good physical condition. I would exercise regularly after work. Since that time I have aged rapidly and am not capable of working out due to pain in my back, right hip and leg.
I have been to a great number of doctors, and they have found no reason for the pain. I regularly get cortisone and nerve-burning treatments in my lower back.
I recently had my simvastatin prescription increased to 20 mg per day and almost immediatly my symptoms increased and went into my other hip and leg also. I have an appointment with my doctor scheduled, and now I am thinking the simvastatin could be the reason for all of my problems.
I will write again when and if I get some answers. I would like to thank everyone on this website for all the helpful information you have posted.
A. We cannot answer your question whether your statin has caused the pains in your back, hips and legs. We can only say that all statins are capable of causing muscle pain and weakness. The pains can occur almost anywhere including hands, shoulders, neck, back, legs, feet and knees.
We have received so many reports of similar problems to this website that we don’t know where to begin. Here are just a few examples:
“I know dozens of people who take statins. Most of them were always active at work and home. Now everyone of these people, me included, complain of aches and pains in muscles and joints. Some days my legs feel like the won’t support me. My arms and shoulders feel like I climbed a mountain. I don’t even feel like weeding my rose garden.
“My doctor, my wife’s doctor, and my mother’s doctor (all different people) all swear that the statins are not causing the problem. Side effects listed on all statins include muscle pain – guess they can’t read. Another problem we all have is extreme fatigue. This group of people was otherwise healthy and active, but now some of them feel like they should be in the old folks home.
“Since my cholesterol is very low now, I trying to talk my doctor into weaning me off the statins. I’m hoping he does and I can feel like a human being again instead of a zombie.”
“My husband’s doctor, an internal medicine specialist, prescribed a statin drug which he was on for about 1 year. My husband had horrible aches and pain every day, had trouble sleeping and he also developed neuropathy. He has been off the statin for over a year and still has all the problems related to it.
“My concern is that his doctor just puts his patients on a pill and does not take any side affects into consideration simply just says pop this pill. My husband won’t question his doctor but I certainly do.”
“Muscle pain can mean different things to different people. I was on statins (Lipitor) for years and complained to my doc about muscle pain. The long muscles from hip to ankle are so sore that I can’t bear to touch them.
“I have been off statins for two years and there is no relief from the pain. Leg muscles are also weak, making stairs very difficult. Will this muscle sensitivity ever go away?”
“My husband started taking Zocor 5 years ago. The first time he started to notice tingling in his left arm and muscle weakness, we told his doctor, and he said it was not what we saw in the list of side effects in commercials on TV, which said if you notice these symptoms, you should tell doctor–AS we did, but he still denied it.
“What we don’t understand is why his doctor started him on such a high dose: 80mg. Most people I have talked to were started on 10mg or 20mg. He then totally lost the use of his arm. We then had other medical problems that needed to be taken care after we started to see a nerologist who thought it may be a pinched nerve.
“To make this short because there is so much more, 4 years later my husband had a biospy done, in May of this year and has been told he has ALS.
“He stopped taking Zocor for 6 mo., but I think if we had known about these statins and if his doctor would have been more honest about the side effects and listened more to us about the symptoms, my husband would have stopped taking the drug immediately and would not at 58 yrs. old be fighting for his life.
“I think anyone who is on any of these statins should make sure that there are no other safe options, unlike my husband who trusted his doctor. I hope this helps even one person to have a choice and to know all the true side effects.
“Thank you and I hope that the F.D.A will take a closer look into these statins that I believe are causing motoneuron diseases!”
The FDA denies that there is any connection between statins and ALS or any other serious motor neuron disease. That said, you can listen to our extended radio interview with Beatrice Golomb, MD, PhD. She reveals her research into some of these scary side effects. It is the 4th bonus interview arrow in our “Understanding Statins” radio show link.
And please share your own story below. We want to hear all sides of the statin story. You may wish to purchase a CD of the show and give it to your husband’s physician to consider.